Alert archive / Mississippi / Tornado Warnings in 2020
Tornado Warning 85, NWS New Orleans, LA
NWS New Orleans, LA issued this tornado warning at Sep 23, 2020, 3:35 PM CDT for Wilkinson County, Mississippi; West Feliciana Parish, Louisiana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 23, 2020, 3:35 PM CDT (20:35 UTC)
- Expired
- Sep 23, 2020, 4:15 PM CDT
- In force
- 40 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 23, 2:37 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 729 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
890
WFUS54 KLIX 232035
TORLIX
LAC125-MSC157-232115-
/O.NEW.KLIX.TO.W.0085.200923T2035Z-200923T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
335 PM CDT Wed Sep 23 2020
The National Weather Service in New Orleans has issued a
* Tornado Warning for...
Northwestern West Feliciana Parish in southeastern Louisiana...
Southwestern Wilkinson County in southern Mississippi...
* Until 415 PM CDT.
* At 334 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Lettsworth, or 11 miles east of Simmesport, moving
northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Fort Adams around 350 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 3117 9123 3093 9162 3097 9165 3101 9162
3102 9159 3104 9156 3108 9157 3126 9142
TIME...MOT...LOC 2034Z 218DEG 32KT 3098 9161
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
24/RR2 follow-up statements
955
WWUS54 KLIX 232045
SVSLIX
Severe Weather Statement
National Weather Service New Orleans LA
345 PM CDT Wed Sep 23 2020
LAC125-232054-
/O.CAN.KLIX.TO.W.0085.000000T0000Z-200923T2115Z/
West Feliciana LA-
345 PM CDT Wed Sep 23 2020
...THE TORNADO WARNING FOR NORTHWESTERN WEST FELICIANA PARISH IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for southern
Mississippi.
LAT...LON 3117 9123 3100 9151 3100 9163 3101 9162
3101 9161 3104 9156 3108 9157 3126 9142
TIME...MOT...LOC 2044Z 218DEG 32KT 3105 9154
$$
MSC157-232115-
/O.CON.KLIX.TO.W.0085.000000T0000Z-200923T2115Z/
Wilkinson MS-
345 PM CDT Wed Sep 23 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
SOUTHWESTERN WILKINSON COUNTY...
At 344 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Fort Adams, or 16 miles east of Simmesport, moving
northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Fort Adams.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 3117 9123 3100 9151 3100 9163 3101 9162
3101 9161 3104 9156 3108 9157 3126 9142
TIME...MOT...LOC 2044Z 218DEG 32KT 3105 9154
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
24/RR035
WWUS54 KLIX 232112 RRA
SVSLIX
Severe Weather Statement
National Weather Service New Orleans LA
412 PM CDT Wed Sep 23 2020
MSC157-232122-
/O.EXP.KLIX.TO.W.0085.000000T0000Z-200923T2115Z/
Wilkinson MS-
412 PM CDT Wed Sep 23 2020
...THE TORNADO WARNING FOR SOUTHWESTERN WILKINSON COUNTY WILL EXPIRE
AT 415 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 1000 PM CDT for southern
Mississippi.
LAT...LON 3117 9123 3100 9151 3100 9163 3101 9162
3101 9161 3104 9156 3108 9157 3126 9142
TIME...MOT...LOC 2112Z 218DEG 32KT 3125 9136
$$
KLGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Sep 23, 1:20 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Sep 23, 1:20 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
120 PM CDT Wed Sep 23 2020
.UPDATE...
A couple updates were done for the current coastal flooding in the
area. Overall, water levels in the tidal lakes is lower than the
peak level, but it is taking a while to drain out. Current
thinking is that the slow drain will continue but could get into
advisory/warning criteria for the next astronomical high tide
cycle tonight.
Due to these factors, a few of the current coastal hazards have
been updated. Coastal flood warning has been extended for the
parishes near Lake Maurepas (Livingston, St. John the Baptist and
southern Tangipahoa Parishes). The coastal flood advisory is
cancelled for Harrison and Jackson Co in Mississippi. All other
coastal areas have a coastal flood advisory. -BL
&&
.AVIATION...
MVFR to IFR conditions for ceilings are expected through most of
the forecast cycle. Scattered showers and thunderstorms may impact
the terminals especially those north of I-10 and west of I-55.
Gusty winds up to 30 mph are a concern from now until late tonight
with higher possible in thunderstorms. Visibilities may decrease
in any heavy showers or thunderstorms that impact any terminals
directly as well. -BL
&&
.PREV DISCUSSION... /issued 455 AM CDT Wed Sep 23 2020/
SHORT TERM...The remains of Beta will be the main driver of our
weather through Thursday. As the low pushes across Louisiana and
Mississippi today and tomorrow, ample moisture and increasing
instability on the back of sustained deep layer southeast flow
will allow for the development of numerous showers and scattered
thunderstorms today. A convergence band with ongoing convection is
noted across the Atchafalaya Basin this morning, and this band of
convection should push eastward across parts of Louisiana mainly
to the south of I-10 today and then set up across coastal
Mississippi tonight. Fortunately, this band of convection should
be progressive and the threat of heavy rainfall looks low. As a
result, the flash flood watch has been removed for areas south of
the I-10 corridor.
Farther to the north across parts of metro Baton Rouge and
Southwest Mississippi, conditions look favorable for a band of
thunderstorms to set up later this afternoon and persist through
the evening hours. There is concern that up to 4 inches of rain
with locally higher amounts could occur, and a flash flood watch
has been extended in area and time to cover portions of Southeast
Louisiana and all of metro Baton Rouge. In addition to the heavy
rainfall threat, there will also be a risk of an isolated severe
thunderstorm developing. Storm relative helicity values of 100 to
200 M2/S2 will be possible, and this could support some weak
mesocyclonic development in deeper convection this afternoon. As a
result, there is a marginal risk of a tornado developing across
parts of metro Baton Rouge and Southwest Mississippi this
afternoon. Conditions will quickly turn less favorable for severe
thunderstorm development this evening as temperatures cool and
instability decreases.
By tomorrow, conditions will remain unsettled as the low moves
through Mississippi and into northern Alabama. The main concern
will be bands of showers and a few thunderstorms developing and
moving across the region through the day. Fortunately, these bands
will remain progressive and this will limit the threat of heavy
rainfall. The rain threat will come to an end quickly tomorrow
evening as instability decreases. Friday will see a more typical
pattern for late September with temperatures warming into the
middle 80s and a widely scattered showers and thunderstorms
forming due to daytime heating in the afternoon hours. Winds are
expected to also shift to the west tomorrow night and Friday, and
this will allow lingering high water in Lake Pontchartrain and
Maurepas to finally begin pushing back out into the Gulf.
LONG TERM...In the wake of the departing remains of Beta, some
model differences begin to arise. The one thing agreed upon is
that a general upper level weakness will linger over the forecast
area. This weak area of higher upper level lift combined with just
enough warmth and moisture will allow for diurnally forced
isolated shower and thunderstorm activity through the weekend and
into Monday. Convection will likely form along any weak seabreeze
boundaries and be rather short-lived. Temperatures will warm into
the middle 80s each day, and overnight lows should dip into the
60s and lower 70s each night.
Heading into the middle of next week, everything points to a
digging trough across the Great Lakes driving a strong cold front
through the Gulf South. The front is expected to sweep through the
forecast area by Tuesday night with a cooler and drier airmass
advecting in on Wednesday. Moisture should become rather limited
as the front approaches, and am only forecasting an increase in
cloud cover as the front moves through. In the wake of the front,
strong cold and dry air advection will lead to clear skies and
temperatures around 10 degrees below average.
MARINE...Conditions over the marine zones are gradually beginning
to improve as the remains of Beta move through east Texas. Small
craft advisory conditions should persist through tonight for the
waters and sounds to the east of the river, but lighter winds in
the 15 to 20 knot range are expected for the waters west of the
river and for the tidal lakes. As the low continues to weaken and
move through Mississippi tomorrow, winds will further decrease to
below 15 knots. These lighter winds of around 10 knots are
expected to persist through next Monday. Seas will correspondingly
decrease from 3 to 6 feet down to 1 to 2 feet for the weekend and
early next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 72 81 68 82 / 70 60 30 30
BTR 72 81 68 83 / 50 50 30 30
ASD 72 84 68 84 / 50 60 30 30
MSY 74 84 72 82 / 40 40 30 20
GPT 75 83 71 83 / 50 60 40 20
PQL 74 85 70 85 / 50 70 40 30
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Coastal Flood Advisory until noon CDT Thursday for LAZ040-049-
060>062-064-066>070.
Flash Flood Watch through Thursday afternoon for LAZ034>037-
046>050.
Coastal Flood Warning until noon CDT Thursday for LAZ050-058-072.
GM...Small Craft Advisory until 7 AM CDT Thursday for GMZ532-536-538-
555-557-575-577.
MS...Coastal Flood Advisory until noon CDT Thursday for MSZ080.
Flash Flood Watch through Thursday afternoon for MSZ068-069.
GM...Small Craft Advisory until 7 AM CDT Thursday for GMZ536-538-555-
557-575-577.
&&The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 3:13 PM CDT | Tornado Warning | LIX | Wilkinson | 32 min |
| Sep 23, 3:52 PM CDT | Tornado Warning | LIX | Wilkinson | 23 min |
| Sep 23, 4:18 PM CDT | Severe Thunderstorm Warning | LIX | Wilkinson | 38 min |
| Sep 23, 5:13 PM CDT | Severe Thunderstorm Warning | LIX | Amite, Wilkinson | 47 min |
| Sep 23, 5:15 PM CDT | Tornado Warning | LIX | Wilkinson | 12 min |
| Sep 23, 5:52 PM CDT | Special Weather Statement | LIX | Amite, Wilkinson | 68 min |
| Sep 23, 7:28 AM CDT | Special Weather Statement | LIX | Iberville, West Baton Rouge | 32 min |
| Sep 23, 8:11 AM CDT | Special Weather Statement | LIX | Assumption, Iberville | 64 min |
| Sep 23, 9:09 AM CDT | Special Marine Warning | LIX | 36 min | |
| Sep 23, 9:55 AM CDT | Special Marine Warning | LIX | 50 min | |
| Sep 23, 10:47 AM CDT | Special Marine Warning | LIX | 43 min | |
| Sep 23, 12:47 PM CDT | Coastal Flood Warning | LIX | Saint John the Baptist | 23 hr |
Nearby
Tornado Warnings in Mississippi, 2020Tornado Warnings in Louisiana, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.